Her Campus Logo Her Campus Logo

Acne. It’s something that nearly every 20-something has a struggle with — be it those embarrassing zits on the tip of your nose in 7th grade right before picture day or hormonal breakouts you get every month. When I was 16, my small hormonal breakouts during my period turned into a sea of cystic acne that covered my face, chest, and back out of nowhere. My acne took the form of deep painful spots underneath layers of skin that, no matter what, would always scar. I tried everything — facials, Proactive, Biore, CeraVe, $75 face washes from Sephora, no skincare, natural skincare — and nothing worked. I was still getting acne on my cheeks and jaw so painful that I couldn’t smile some days.

Eventually, my mom took me to a dermatologist who prescribed me Retin-A. Retin-A is a prescription-grade retinol cream that functions as a chemical exfoliator. It is designed to combat cystic acne topically, and it worked for a little while. From the summer before junior year until December of my senior year of high school, I had clear skin for the first time since puberty. I could smile and talk without my face hurting, and it was wonderful until, out of nowhere, the topical cream I was prescribed stopped working. I had an awful breakout: all across my face were clusters of cysts. They left horrible deep pitted scarring along my jaw and cheeks. 

I went back to the dermatologist, and he prescribed me a low level antibiotic and recommended that I cut out dairy; so, I went to college dairy-free, popping antibiotics twice a day and feeling judged by every clean-skinned sorority girl I met. For my first semester of freshman year, I became determined to clear my skin. I bought products recommended by dermatologists and skincare YouTubers, but still, my acne persisted. 

When I came home for winter break, I went back to my dermatologist. This time he prescribed me Spironolactone, a blood pressure medication that regulates androgen, a hormone that has been linked to causing acne. I was on it for two weeks before it started making me so depressed that I was sleeping 18 hours a day and unable to get out of bed. My gynecologist prescribed me birth control because one of my college friends swore by it, and it did nothing except make my period last months at a time. My doctor then recommended Accutane.

Accutane is the harshest acne medication available by prescription. It prevents your oil glands from producing oil but also has some pretty nasty side effects. Accutane causes severe birth defects — if someone is within the age range to get pregnant, they are required to take monthly pregnancy tests and be on two types of birth control. Other common side effects include dry skin and a higher risk of sun damage. Accutane has also been known to cause things like depression, anxiety, joint pain, and headaches. 

The side effects and long-term commitment scared me for a long time. I was supposed to go abroad for the summer, and there was no way I could guarantee access to Accutane while in Europe, but after being sent home due to COVID-19 and my college canceling abroad programs for the summer and fall, I was ready. After years of cutting out sugar, caffeine, gluten, dairy, soy, eggs, and all sorts of skin products, my self-esteem couldn’t take it anymore, so I bit the bullet. My doctor prescribed me 60 MG in June of 2020, and I was on it for six months.

My side effects weren’t awful, and so far, I haven’t had any long-term effects. For the first four months, my skin was the worst it had ever been. My face was covered in huge red cysts the size of dimes that bled if I laughed too hard. My lips were cracked and peeling no matter how much chapstick I applied. I had migraines for six months straight, and I once woke up drowning in my own blood because I got a super bad bloody nose. Based on my research, these are all common side effects of Accutane. 

Four months in, I was prescribed a higher dose. During those last two months on Accutane, my skin finally cleared. I have been off it for almost two months now and still have yet to experience a breakout or any long-term negative side effects. My skin is free of acne for the first time in years, and I finally feel confident in myself. I can now wear whatever shirts I want, no matter how much of my back and chest they show. I don’t have to hide under layers of foundation and concealer. I feel confident. For me, Accutane was worth it. There’s still a chance that my acne might come back, but until then I am going to enjoy having clear skin and learn how to extend grace to my future self.

Hope Lockwood

Pepperdine '23

My name is Hope, I am a sophomore at Pepperdine University. I am majoring in Philosophy and Literature with a minor in Great Books.
Similar Reads👯‍♀️